Thyrotoxic Periodic Paralysis

Yesterday we discussed a classic case of thyrotoxic periodic paralysis…. with a twist. Our patient was a young male of Asian descent with a history of Grave’s disease who fasted for routine lab tests, then ate a high carbohydrate meal, and developed acute lower extremity weakness. His presentation illustrates a classic case of the disease:

Capture

However, his case was slightly atypical because he recently underwent a radioiodine ablation to treat his Grave’s disease and his free T4 and T3 levels were actually normal. Cases of TPP have been reported after radioiodine ablation, thought to be due to a transient hyperthyroid state after ablation. An oral glucocorticoid taper prescribed to decrease chance of worsening Grave’s ophthalmopathy after ablation may have also contributed to his development of TPP.

Treatment consists of potassium replacement. A regimen of 30mEq PO KCl Q2h until improvement begins with a max dose of 90mEq in 24h. This regimen may seem cautious as many of these patients present with potassium levels of less than 2, but they are prone to potassium over-correction so cautious repletion is wise.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s